Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 16, NWS Binghamton, NY

June 16, 2000Steuben County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 16, 2000, 4:44 PM EDT for Steuben County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 16, 2000, 4:44 PM EDT (20:44 UTC)
Expired
Jun 16, 2000, 7:00 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Steuben County, NY

The radar

The Buffalo radar (KBUF), 122 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2000-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2000-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 162050
FFWBGM
NYC101-162300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 PM EDT FRI JUN 16 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN STEUBEN COUNTY IN CENTRAL NEW YORK.

* UNTIL 700 PM EDT.

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL...NEAR OLEAN...OR ABOUT 27
  MILES WEST OF WILLEYVILLE...MOVING NORTHEAST AT 45 MPH.

* THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  WEST GREENWOOD AND WILLEYVILLE AROUND 505 PM EDT.
  GREENWOOD AND YOUNG HICKORY AROUND 510 PM EDT.
  JASPER AND TROUPSBURG AROUND 515 PM EDT.
  WOODHULL AROUND 520 PM EDT.
  CAMERON MILLS AND CAMERON AROUND 525 PM EDT.
  ADDISON AROUND 530 PM EDT.

THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL OF ONE HALF TO THREE 
QUARTERS OF AN INCH IN 30 MINUTES.  THESE STORMS WILL MOVE ACROSS 
AREAS OF SOUTHWESTERN STEUBEN COUNTY THAT HAVE EXPERIENCED FLOODING 
DURING THE LAST FEW DAYS. THE GROUND REMAINS SATURATED IN THIS AREA 
WITH DEBRIS STILL BLOCKING MANY STREAMS AND CULVERTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 4203 7833 4186 7823 4202 7716 4234 7730

$$

WALDSTREICHER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:10 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 16, 2:10 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT FRI JUN 16 2000

CONVECTION FORMING ACRS ROUGHLY THE SRN 2/3 OF THE CWA THIS AFTN.
XPCT THAT MOST WIDESPREAD DVLPMT WILL RUN FROM THE UPPER OH VLY INTO NW
PA AND PERHAPS WRN NYS DURG THE NEXT 6 HRS OR SO AS THIS RGN WILL LIE
CLOSER TO SFC FRNT AND BETTER DYNAMICS ALOFT.  STILL THO...OBVIOUSLY
ENUF INSTAB OUT THERE FOR SCTD SHWRS/TSTMS AND WILL ADD A THRU ERLY
EVE PD TO COVER THIS ACTIVITY.

MODELS AGREE THAT COOL FRNT WILL BEGIN IMPINGING ON OUR NWRN ZNS TWDS
12Z WITH SOME PCPN DVLPMT PSBL IN ADVANCE OF IT.  THUS...WILL MAINTAIN
POPS VERY LT TNT IN OUR FAR NRN/WRN ZNS.  ELSEWHERE...WILL TAPER THINGS
DOWN OVRNT AFTER CONVECTION FADES THIS EVE.

SAT...ABV MENTIONED FRNT SAGS THRU DURG THE DAY FROM NW TO SE.  ALTHO
S/WV FORCING AND UPPER JET DYNAMICS ARE LACKING...LL MCON IN HI THETA-E
ENVIR SHUD BE SUFFICIENT FOR FAIRLY WIDESPREAD SHWRS WITH EMBEDDED
TSRA.  POPS BUMPED UP TO LKLY CAT.  EMPHASIZED AM HRS NRN/WRN ZNS WITH
ERLYR FROPA ANTICIPATED AND MORE TWDS THE AFTN ACRS FAR SERN SXNS.

SAT NGT DRIES OUT AS WK SFC HI BLDS ACRS THE FA.  ON SUN...WILL AGN
ATTEMPT TO FCST RAIN-FREE WX AS AVN HOLDS PCPN WITH NEXT WV OFF TIL THE
EVE HRS.

WRK ZNS ARE ON THE STREET.  FINALS WIBIS BETWEEN 3 AND 330.

.BGM...NONE.

JUREWICZ

N

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:58 PM EDTSevere Thunderstorm WarningBGMChemung47 min
Jun 16, 7:30 PM EDTSevere Thunderstorm WarningBGMTioga45 min

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.